Minnesota, 2007

Damaging Wind in Minnesota, September 24, 2007

September 24, 2007 · NWS DLH · 1 event in 1 county or zone

A strong cold front pushed through northeast Minnesota during the late afternoon and evening of September 24. A line of strong thunderstorms formed ahead of and along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong cold front pushed through northeast Minnesota during the late afternoon and evening of September 24. A line of strong thunderstorms formed ahead of and along the front. One storm in Aitkin County contained wind gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 24, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, Sep 24, 2:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT MON SEP 24 2007

.DISCUSSION...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAS
DEVELOPED ALONG A COLD FRONT...AND CONTINUES TO PROGRESS EWRD
ACROSS MINNESOTA THIS AFTERNOON. FARTHER EAST...SCATTERED TO
ISOLATED SHOWERS AND STORMS HAVE DEVELOPED AS WELL AHEAD OF THE
FRONT. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN COVERAGE
ACROSS OUR CWA LATE THIS AFTERNOON AND EARLY THIS EVENING...AS THE
FRONT MOVES OVER OUR CWA PROVIDING MORE LIFT. BOTH THE GFS AND NAM
HAVE COME INTO BETTER AGREEMENT WITH THEIR PRECIP FIELDS...SHOWING
THE HEAVIEST PRECIP AMOUNTS FALLING THIS AFTERNOON AND EVENING ACROSS
THE MN PORTION OF OUR CWA AND OUR WRN WI ZONES. PREVIOUS MODEL
RUNS...ESPECIALLY FROM THE NAM PRODUCED THE HEAVIEST PRECIP ACROSS
NWRN WI THIS EVENING. THE HIGHEST RISK FOR SEVERE
THUNDERSTORMS...WHICH IS SLIGHT...WILL BE ACROSS OUR SRN ZONES
THROUGH THIS EVENING AS OUTLINED IN SWODY1.

BY EARLY TUESDAY MORNING...THE FRONT WILL REACH THE ERN BORDER OF
OUR CWA...THEN MOVE OVER ERN WI AND UPPER MICHIGAN TUESDAY
AFTERNOON. EVEN WITH CAA OCCURRING ACROSS OUR CWA...AN UPPER LEVEL
SHORTWAVE WILL TAP RESIDUAL LOW-LEVEL MOISTURE TO PRODUCE
SCATTERED SHOWERS ACROSS MUCH OF OUR FCST AREA LATE TONIGHT AND
TUESDAY MORNING. DRIER AIR WILL ADVECT EAST ACROSS THE NORTHLAND
TOMORROW AFTERNOON AND NIGHT...ENDING MOST IF NOT ALL OF THE
SHOWER ACTIVITY. A SECOND WEAK DISTURBANCE WILL FOLLOW ON
WEDNESDAY...WHICH COULD PRODUCE SCATTERED PRECIP ACROSS THE
NORTHLAND WEDNESDAY AND WEDNESDAY NIGHT.

AFTER MUCH ABOVE TO MUCH ABOVE NORMAL TEMPS TODAY...READINGS WILL
TUMBLE DOWN INTO THE UPPER 50S AND LOWER 60S FOR HIGHS TUESDAY AND
WEDNESDAY.

&&

.AVIATION...A COLD FRONT WILL PUSH FROM WEST TO EAST ACROSS
NORTHEAST MINNESOTA THIS EVENING...AND ACROSS NORTHWEST
WISCONSIN OVERNIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO ALONG AND AHEAD OF THIS FRONT. WIDESPREAD MVFR
CONDITIONS ARE EXPECTED TO PERSIST TONIGHT WITH AREAS OF IFR
CONDITIONS IN SHOWERS AND THUNDERSTORMS. WINDS WILL SWITCH TO THE
NORTHWEST BEHIND THE COLD FRONT TONIGHT. SOME POST FRONTAL SHOWERS
WILL BE POSSIBLE TUESDAY MORNING...MOVING FROM WEST TO EAST ACROSS
THE NORTHLAND.

&&

POINT TEMPS/POPS...
DLH  50  57  37  62 /  80  20  10  30
INL  44  55  35  62 /  60  20  10  30
BRD  50  58  38  65 /  50  10  10  30
HYR  54  60  35  64 /  90  30  10  20
ASX  55  61  39  63 /  80  40  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

BERDES/LILES
Hazardous weather outlook, Sep 24, 2:45 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
345 AM CDT MON SEP 24 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-251030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
345 AM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE NORTHLAND TODAY...
AND WILL CONTINUE INTO TONIGHT AS WELL. WHILE THE SLIGHT RISK OF
SEVERE THUNDERSTORMS IS JUST SOUTHWEST OF OUR AREA...AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING. THE
MAIN THREAT WOULD BE HIGH WINDS AND POSSIBLY SOME LARGE HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...AND WILL BE CLOSELY
MONITORED DUE TO THE HEAVY RAIN THAT HAS RECENTLY FALLEN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO THURSDAY
MORNING...AND AGAIN FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DAP

The radar

The Duluth radar (KDLH), 98 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aitkin

When
September 24, 3:00 PM CST
Where
Aitkin County, Palisade
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.720, -93.480

Estimated wind gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59653.